Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 268, NWS Nashville, TN

August 21, 2005Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 21, 2005, 12:45 PM CDT for Giles County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 12:45 PM CDT (17:45 UTC)
Expired
Aug 21, 2005, 1:22 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 211745
SVROHX
TNC055-211815-
/O.NEW.KOHX.SV.W.0268.050821T1745Z-050821T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF PULASKI

* UNTIL 115 PM CDT

* AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF PULASKI...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PULASKI BY 110 PM CDT

LAT...LON 3538 8717 3522 8722 3502 8717 3502 8684
      3531 8686

$$
STEIGERWALDT
1 follow-up statement
000 
WWUS54 KOHX 211822
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
120 PM CDT SUN AUG 21 2005

TNC055-211827-
/O.EXP.KOHX.SV.W.0268.000000T0000Z-050821T1815Z/
GILES TN-
120 PM CDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR GILES COUNTY EXPIRED AT 115 PM
CDT...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

AT 118 PM...A CLUSTER OF THUNDERSTORMS EXTENDED FROM THE PULASKI AREA
SOUTH TO THE TENNESSEE AND ALABAMA STATE LINE. ANOTHER THUNDERSTORM 
LOCATED JUST SOUTH OF LAWRENCEBURG WILL BE MOVING INTO THE COUNTY BY 
130 PM. 

ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
...SMALL HAIL...DANGEROUS LIGHTNING AND GUSTY WINDS...AS THEY 
CONTINUE MOVING SOUTHEAST AT 10 MPH. 

IF A STORM APPROACHES YOUR LOCATION...MOVE INSIDE AND OUT OF DANGER 
UNTIL THE STORM MOVES AWAY FROM YOUR AREA. 

LAT...LON 3538 8717 3522 8722 3502 8717 3502 8684
      3531 8686

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:15 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 3:15 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT SUN AUG 21 2005

.DISCUSSION...
LATEST ANALYSIS SHOWING WEAK OUTFLOW BOUNDARY CUTTING ACROSS THE
CWA THIS MORNING. MAIN FRONTAL BOUNDARY CONTINUES TO HOLD IN THE
SOUTHERN OH VALLEY. ML/UL RIDGES HOLDING OVER THE DEEP SOUTH ALTHOUGH
SOME WEAKENING HAS OCCURRED. RIDGING ALOFT HELPING TO KEEP
DEVELOPMENT DOWN TO A MINIMUM.

MODEL SOLUTIONS REMAIN SOMEWHAT INCONSISTENT RUN TO RUN...ESPECIALLY
GFS. WHILE SFC / BOUNDARY LAYER WIND FIELDS SHOW CONVECTIVE BOUNDARY
PUSHING FURTHER SOUTH...STILL SOME QUESTION AS TO HOW FAR SOUTH OH
VALLEY FRONTAL BOUNDARY WILL COME. NGM/ETA DRIVE DEEPER MOISTURE
SOUTH OF THE CWA EARLY THIS EVENING BUT GFS NOT ONLY HOLDS AXIS
OVER THE REGION TODAY...IT BRINGS ANOTHER DEEP SOURCE ACROSS THE
MID-STATE MONDAY INTO EARLY TUESDAY WITH GOOD SHORTWAVE. AT THIS
POINT...TOUGH TO MAKE CALL BUT SLOWER DRYING TREND SEEMS REASONABLE.

WITH FAIRLY LARGE MODEL DISCREPANCIES HOWEVER...WILL LEAVE ISOLATED
/SCATTERED POPS IN THROUGH MONDAY FOR NOW. WILL NOT ADD POPS TO LATER
PERIODS AT THIS TIME. WILL RAISE TEMPS SOME AS PRETTY DECENT COOLING
TREND PROGGED SEVERAL RUNS AGO LOOKING LESS LIKELY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    94  71  90  68 /  30  30  20  10
CLARKSVILLE  93  69  88  65 /  30  30  20  10
CROSSVILLE   89  66  86  66 /  30  20  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Aug 21, 5:30 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN AUG 21 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
WITH THE CLOSE PROXIMITY OF A COOL FRONT...SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ONCE AGAIN TODAY AND CONTINUE INTO
THE EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT A
FEW STORMS COULD PRODUCE WIND GUSTS TO 35 MPH.

TEMPERATURES ARE EXPECTED TO RISE INTO THE MIDDLE 90S THIS
AFTERNOON...WITH HEAT INDICES RANGING FROM 98 TO 103.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

BOYD

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.